New Hampshire, 2018

Flash Flood in New Hampshire, August 17, 2018

August 17, 2018 · NWS GYX · 1 event in 1 county or zone

5 to 4 inches of rain in less than 3 hours which caused flooding and road washouts in portions of Hillsborough County. Cavendar, Kimble, Middle, Tannery Hill Road, and 19 Mile Roads in Hancock were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of thunderstorms produced 2.5 to 4 inches of rain in less than 3 hours which caused flooding and road washouts in portions of Hillsborough County. Cavendar, Kimble, Middle, Tannery Hill Road, and 19 Mile Roads in Hancock were washed out. The intersection of Forest Road and Peterborough Street was also washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 17, 5:30 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 17, 5:30 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Gray ME
630 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A warm front will cross the region tonight as low pressure
moves through northern Maine. The low will shift east into the
maritimes Saturday with a trailing cold front pushing offshore
by evening. High pressure will build in from the northeast
Saturday night through Sunday and then hold over the region
Monday and Tuesday. Low pressure will move in from the west
Tuesday night and Wednesday. High pressure will build in from
the west Wednesday night and Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6pm update... Have trended the Pops downward through tonight.
Still expecting convection to impact the area with some risk for
stronger thunderstorms to contain damaging winds however the
coverage looking to the west isn't quite high enough to justify
definite pops, so have dropped to likely across the area.
Showers that are forming are producing very heavy rainfall so
expect QPF amounts to vary widely with the scattered nature of
the convection.

Prev disc...Warm front currently pushing northeast through the
Connecticut Valley early this afternoon. A band of light to
moderate showers are accompanying this boundary across west
central and northern New Hampshire with some thunderstorms
pushing into southwest New Hampshire. Moderate onshore flow in
southeast New Hampshire will likely inhibit this convection as
it continues east through mid afternoon.

Clearing in the warm sector noted in sat pics over eastern New
York and southwest Vermont and this area of clearing will shift
into southern and central New Hampshire towards evening. Big
question will be how much CAPE can be generated with this
clearing coming so late in the day but latest radar loop showing
convection quickly firing in areas which cleared first in east
central New York and this activity should push into western New
Hampshire during the evening hours. Main threat with any severe
storms will be mostly wind damage. With freezing levels above
15KFT will probably only see small hail if any.

Later this evening expect shower and scattered thunderstorms to
continue as low pressure shifts into northern zones along a slow
moving frontal boundary. With PWAT's at 1.5 to 2 inches would
expect heavy rainfall in any convection and any training cells
may cause flash flooding issues. Low temperatures overnight
will remain mild with readings generally ranging through the 60s
to near 70 in the far south.

&&

.SHORT TERM /SATURDAY NIGHT/...
Frontal boundary will gradually sag south through the region
Saturday as weak low pressure moves east along it. This will
keep rain in the forecast for much of the day...especially in
southern zones. May develop enough CAPE in the afternoon in
southern New Hampshire to pop off a few thunderstorms but most
of the region should just see rain. The front will gradually
shift offshore Saturday afternoon with showers ending in
northern and central portions of the forecast area. Showers and
clouds will likely linger in southern and coastal zones into the
evening hours. Highs on Saturday will range from the mid 60s
north to near 80 in the far south.

Clouds will gradually clear Saturday night as high pressure
begins to build south from Canada. Would expect areas of fog in
the usual locations after midnight. Lows will range from the
lower 50s north to the lower 60s south.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The extended forecast will feature some battling between the 500
MB sub-tropical ridging over the wrn Atlantic, and some cooler
troughing extending off Arctic near nrn Hudson Bay. Overall,
thru the period, the ridge should enough to keep the energetic
part of the trough well to our N, but it should allow some more
moderate 850 MB temps to settle over the region, pretty close to
normal anyway, based on sounding climatology. Initially, though
will see more NE flow, and some of that cold-air damming
signature we saw a little of last week, then some warming around
the middle of the week, followed by another could down to
normal toward the end of the week. No major systems in our
areas, but will see several chance for showers/convection.

Sunday should be a decent day with partly to mostly sunny skies
/sunniest in the N/, but cool with NE flow, with highs mainly in
the 70s. There a slight chance for a shower in srn NH and the ME
coast as the front remains stalled to the south, but there
should be enough dry flow from the NE to prevent anything more
than a quick shower or sprinkle in this area.

Models continue to struggle with weak wave passing to our south
for Sunday night an Monday, and therefore will keep some chc to
slt chc pops going in the srn zones in this time frame, but
again it looks best activity would remain S of the CWA. Sunday
mins should be in the mid 50s to low 60s, with highs on Monday
in then 70s again.

After a brief break Mon night into Tue night, will see another
chc for showers ans t-storms Wednesday, as low pressure passes
to our N and drags a cold front across the region. This should
bring a decent day Thu with temps coming in around normal
again. Could see things warm up gain toward the end of next
week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Areas of MVFR/IFR ceilings/vsby developing
overnight and persisting through Saturday. Becoming VFR with
areas of IFR/LIFR ceilings/vsby in valley fog Saturday night.

Long Term...For the most part, should see VFR Sunday through Tue
night, with vly fog possible each night. Sct SHRA/TSRA possible
on Wed.

&&

.MARINE...
Short Term...SCA's may be needed Saturday night.

Long Term...Border SCA conds possible in NE flow on Sunday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 17, 2:24 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
324 PM EDT Fri Aug 17 2018

ANZ151-MEZ007>009-012>014-018>028-NHZ001>015-181930-
Penobscot Bay-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
324 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

A warm and moist air mass will move in late this afternoon and this
evening. Some strong to severe thunderstorms are possible behind the
front. The primary hazard will be strong winds, but hail or an
isolated tornado is possible, especially in central and southern New
Hampshire.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152>154-181930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
324 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 5:25 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Gray ME
625 PM EDT FRI AUG 17 2018

NHZ005-007-008-172330-
Merrimack-Southern Grafton-Sullivan-
625 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN...SOUTH CENTRAL
GRAFTON AND NORTHWESTERN MERRIMACK COUNTIES...

At 624 PM EDT, a strong thunderstorm was located over Newport, or 7
miles east of Claremont, moving east at 20 mph.

Winds in excess of 40 mph torrential rainfall, and pea size hail are
possible with this storm.

Locations impacted include...
Claremont, New London, Grafton, Danbury, Newport, Warner, Grantham,
Andover, Cornish, Hill, Goshen, Croydon, Wilmot, Salisbury, Sunapee,
Springfield, Sulton, Newbury and Unity.

This includes Interstate 89 between mile markers 27 and 43.

This also includes...
  Mount Kearsage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4331 7236 4344 7234 4362 7183 4337 7168
TIME...MOT...LOC 2224Z 250DEG 18KT 4339 7220

CEMPA
Local storm report, Aug 17, 6:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
736 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SWANZEY                 42.87N  72.28W
08/17/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREE DOWN ON POWERS LINES ON FALT ROOF MILL ROAD. TREE
            DOWN AND WIRES DOWN ON SEMINOLE LANE

&&

EVENT NUMBER GYX1803422

PATTERSON

The radar

The Boston radar (KBOX), 132 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hillsborough

When
August 17, 7:20 PM EST to 10:30 PM EST
Where
Hillsborough County, 0.32 mi SE of Hancock to 0.92 mi S of Hancock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.967, -71.976

Thunderstorms produced 2.5 to 4 inches of rain in less than 3 hours in Hancock resulting in many road washouts. Cavendar, Kimble, Middle, and Tannery Hill Roads were washed out. The intersection of Forest Road and Peterborough Street was also washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyWarnings in New Hampshire, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781322.